Colorado, 2019

Flash Flood and Hail in Colorado, August 21, 2019

August 21, 2019 · NWS BOU · 6 events in 3 counties and zones

A severe thunderstorm produced hail up to quarter size in Arapahoe, Denver and Jefferson counties. Heavy rain and flash flooding, close to 2 inches in one hour, also accompanied the nearly stationary storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to quarter size in Arapahoe, Denver and Jefferson counties. Heavy rain and flash flooding, close to 2 inches in one hour, also accompanied the nearly stationary storms. In Denver, flash flooding caused several vehicles to be stranded at Martin Luther King Blvd and Dahlia Street. Highway 6 near Federal Blvd also flooded. Standing water up to 3 feet deep occurred in Park Hill. Lastly, water made its way into buildings north of Interstate 70.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 21, 1:42 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 21, 1:42 PM MST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
242 PM MDT Wed Aug 21 2019

.SHORT TERM...(This evening through Thursday)
Issued at 221 PM MDT Wed Aug 21 2019

East winds around a large surface high over the Great Lakes will
help keep low level moisture across northeast Colorado. Dew points
are expected to stay in the mid to upper 50s with precipitable
water values around an inch. With surface temperatures in mid 80s,
surface based CAPEs are 1500-2500 J/kg. The 12Z sounding at DNR
and AMDAR soundings show a strong cap around 650mb. Storms are
expected to continue to form over the mountains and foothills
where they should be able to bust through the cap. Storms are then
expected to slowly track east-southeast. Models indicate storms
will have a tough time surviving north of I-70 and east of line
from Akron to Limon because of the cap. Lowered PoPs over the
northeast corner, but kept 40-60 PoPs for the Front Range and near
by plains. Some of the storms should be strong to severe with
hail, strong winds, and very heavy rain. Convection is expected to
end by 06Z as the airmass stabilizes.

On Thursday, an upper level trough will move into the Northern
Rockies. This will turn flow aloft southwesterly and bring drier
air to the mountains. There may be enough lift to produce a few
week showers and storms over the mountains. Models show an area of
convergence somewhere along the Front Range to the near by
plains. This should help trigger storms. ML CAPE climbs to
1500-3000 J/kg over the Front Range and eastern plains Thursday
afternoon. Southeast winds will be stronger over the plains and
result in better shear. This should lead to a few of the storms to
be strong to severe with large hail, damaging winds, and heavy
rain. Temperatures are expected to be slightly warmer with highs
in the mid to upper 80s across northeast Colorado.

.LONG TERM...(Thursday night through Wednesday)
Issued at 221 PM MDT Wed Aug 21 2019

Further disorganization and weakening of the summer subtropical
ridge will take place over the weekend as the supply of mid and
upper level moisture to the Rockies essentially gets shut off by
dry northwesterly flow aloft. Hot and dry conditions are expected
for the weekend and into early next week ahead of potentially much
cooler temps for NE Colorado for the middle to latter portion of
next week. Potential critical fire weather concerns may exist for
Sunday and Monday.

Starting with Thursday evening, the weak ridge axis over the
state Thursday will flatten into early Friday as a Pacific short
wave trough treks over the northern US Rockies along the US/Canada
border. This will leave the state under drier, moderate westerly
zonal flow aloft. This trough will send southward the first of
three cooler surges to northeast Colorado in the extended period.
By midday Friday this cool front, associated with the northern
trough, will enter the northeast plains. At this time the front
looks nothing more than a strong northerly wind shift while aiding
to keeping temps slightly cooler in the 80s across the lower
elevations. Would also expect a lower cloud deck to develop over
the plains for late Friday night into early Saturday under stable
west-northwestly flow aloft. For Saturday, with dry conditions in
the mid and upper levels, this cooler morning airmass should be a
stabilizing feature for much of the day, however temps will
quickly rebound back into the 90s as the boundary layer mixes with
dry and warm mid-level temps by midday.

Heading into Sunday, as the upper trough which brought the cooler
surge moves across the northern US plains states, slight
strengthening of the upper ridge develops over the entire western
US in it's wake. This will allow for moderate to strong dry
northwestly flow aloft to dominate the state. This should bring a
hint of a dry, blue-sky, Septemberlike day to the region Sunday.
This ridge should also fend off any northerly advection of
tropical moisture out of the Baja region from Tropical Depressing
TEN-E which is projected to move northwestward well off the Baja
coast. Will need to monitor potential critical fire weather
concerns for Sunday as low RHs and potentially stronger
northwestly winds are likely, especially across the mountains and
foothills.

As moderate northwest flow dominates the Rockies, another weak
impulse of energy rides southeastward across the northern US
plains states behind a closed upper low over southern Manitoba.
This will force another slightly cooler wind shift onto NE CO late
Monday into early Tuesday. With the dry ridge continuing to
dominate the Rockies, will keep PoPs in the isolated category with
gusty afternoon storms Tuesday. Any critical fire weather
concerns on Sunday will also be there for Monday as potential dry
and gusty conditions may be present ahead of this late Monday,
early Tuesday surge, especially over the higher terrain.

With a dominant deep upper trough projected to hold over SE
Canada into mid-week, the third and coolest surge of the extended
spreads onto the high plains, including eastern CO, late Tuesday
into early Wednesday. This surge, forced southward from strong
northwesterly flow aloft over southern Canada and the northern
US, may bring daytime highs down into the 70s for Wednesday along
with the potential for higher PoPs. This is far off in time, but
if this upper pattern over N America materializes, the potential
for cooler temps across the northern states and high plains states
may increase for this mid to late next week timeframe.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 221 PM MDT Wed Aug 21 2019

Scattered thunderstorms are expected to form over the foothills
this afternoon and spread east through the early evening hours.
Best chance for DEN to see thunderstorms will be 00Z to 04Z. For
KBJC and KAPA the best chance will be slightly sooner 23Z to 03Z.
Large hail, winds to 50 knots, and heavy rainfall will accompany
the stronger storms.

Easterly winds are expected to continue through 00Z with gusts up
to 20 knots. Outflow winds from nearby thunderstorms will produce
a wind shift or two at the Denver airports. Once convection ends
this evening, winds will settle at a southerly drainage direction
at KAPA and KDEN. Low clouds are expected to form over eastern
Colorado with ceilings of 1000-3000 feet. There is a slight chance
these low clouds make it far enough west to impact KDEN.

&&

.FIRE WEATHER...
Issued at 221 PM MDT Wed Aug 21 2019

Elevated fire danger conditions may materialize for Sunday and
Monday. Dry and stable conditions under moderate northwesterly
flow aloft are expected in this timeframe. At his time, the main
areas set for potential critical fire conditions would be the
mountains, high parks and eastern foothills as afternoon winds
over 25 mph combined with low relative humidities may develop.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Fredin
AVIATION...Meier
FIRE WEATHER...Fredin
Hazardous weather outlook, Aug 21, 8:47 AM MST, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
947 AM MDT Wed Aug 21 2019

COZ030>051-221600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
947 AM MDT Wed Aug 21 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop over the Front
Range Foothills by early afternoon and spread onto the plains
through the afternoon and evening. A few of the storms are
expected to become severe with golf ball size hail and 60 mph
winds. Very heavy rain will also be possible with the stronger
storms and may cause flooding of low lying areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered late day showers and thunderstorms are
expected mainly from the Continental Divide eastward on Thursday.
Only isolated late day shower and thunderstorm coverage is
expected on Friday. Saturday and Sunday look to be hot and dry.
Isolated late day showers and gusty thunderstorms will return on
Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this afternoon and evening.

The radar

The Denver radar (KFTG), 54 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flash flood. Local standard time, as filed.

Hail, Jefferson

When
August 21, 5:27 PM MST
Where
Jefferson County, 1.74 mi ENE of Morrison
Measured
1 in hail
Reported by
Public
Coordinates
39.660, -105.150

Hail, Arapahoe

When
August 21, 5:40 PM MST
Where
Arapahoe County, 6.13 mi NNE of Greenwood Vlg
Measured
1 in hail
Reported by
Mesonet
Coordinates
39.700, -104.880

Hail, Jefferson

When
August 21, 5:41 PM MST
Where
Jefferson County, 3.37 mi NW of Idledale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.700, -105.280

Hail, Denver

When
August 21, 5:45 PM MST
Where
Denver County, 1.27 mi WSW of Denver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.720, -104.950

Hail, Arapahoe

When
August 21, 5:46 PM MST
Where
Arapahoe County, 3.84 mi NW of Aurora Cherry Creek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.670, -104.850

Flash Flood, Denver

When
August 21, 6:15 PM MST to 7:58 PM MST
Where
Denver County, 5.52 mi NNW of Denver to 3.37 mi WSW of Denver
Cause
Heavy Rain
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
39.800, -104.980

Flash flooding on streets causing vehicles to be stranded. Several vehicles were stranded at Martin Luther King Blvd and Dahlia Street. Highway 6 near Federal Blvd was flooded. Standing water up to 3 feet deep occurred in Park Hill. Water flooded some buildings near I-70.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841508, 841509, 841510, 841511, 841513, 851780.